Indiana, 2016

Hail and Damaging Wind in Indiana, April 26, 2016

April 26, 2016 · NWS ILN · 3 events in 2 counties and zones

A slow moving cold front pushed slowly south across the region during the afternoon and early evening hours. Thunderstorms developed along the I-70 corridor during the early to mid afternoon hours and then sagged slowly south through early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving cold front pushed slowly south across the region during the afternoon and early evening hours. Thunderstorms developed along the I-70 corridor during the early to mid afternoon hours and then sagged slowly south through early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 26, 2:54 PM EST, 48 minutes earlier.

Area forecast discussion, Apr 26, 2:54 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT TUE APR 26 2016

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT ALONG A SLOW MOVING
FRONTAL BOUNDARY THAT WILL SAG SOUTH OF THE OHIO RIVER. THE THREAT
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH
THURSDAY...ESPECIALLY LATE WEDNESDAY WHEN THE BOUNDARY IS FORECAST
TO LIFT BACK NORTH AHEAD OF A POTENT WAVE OF LOW PRESSURE. HIGH
PRESSURE AND DRY WEATHER ARE EXPECTED FOR FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FRONTAL BOUNDARY LOCATED ALONG I-71 IS MOVING GRADUALLY SOUTH...
PUSHED BY SHORT WAVE ENERGY EMBEDDED IN A MEAN NORTHWEST FLOW
ALOFT. THUNDERSTORMS ARE DEVELOPING NEAR THE BOUNDARY IN A
MODERATELY UNSTABLE AIRMASS CONTAINING AROUND 2000 J/KG CAPE.
ISOLATED SEVERE THREAT EXISTS WITH LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS THE MAIN CONCERN.

EXPECT CONVECTION TO INCREASE IN COVERAGE INTO THE EVENING
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...WHILE SCATTERED
THUNDERSTORMS AFFECT NORTHERN LOCATIONS. ANOTHER SHOT OF
CONVECTION CURRENTLY OVER MISSOURI IS LIKELY ARRIVE AS THE FRONT
MOVES SOUTH OF THE OHIO RIVER LATER TONIGHT...THOUGH IT MAY BE
DIMINISHED BY LOSS OF DAYTIME HEATING.

OVERNIGHT LOWS WILL BE INFLUENCED BY THE POSITION OF THE BOUNDARY.
LOWS ARE FORECAST TO RANGE FROM THE MID 40S FAR NORTH...TO THE
UPPER 50S FAR SOUTH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE FRONTAL BOUNDARY WILL BE SOUTH OF THE AREA EARLY
WEDNESDAY...BEFORE IT LIFTS NORTH TO BECOME NEARLY STATIONARY NEAR
THE OHIO RIVER BY LATE WEDNESDAY NIGHT. MOISTURE AND FORCING WILL
INCREASE...PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS...
ESPECIALLY WEDNESDAY NIGHT WHEN A POTENT WAVE OF LOW PRESSURE
WILL BE PUSHING TOWARD THE AREA FROM THE WEST. MARGINAL SEVERE
WEATHER THREAT WILL EXIST MAINLY IN SOUTHERN LOCATIONS CLOSER TO
THE BOUNDARY AND ASSOCIATED FORCING.

TEMPERATURES WILL CONTINUE TO VARY WITH RESPECT TO FRONTAL
POSITION. HIGHS ARE EXPECTED TO RANGE FROM THE LOWER 60S FAR
NORTH TO THE MID 70S FAR SOUTH.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THURSDAY STARTS OUT WITH A LOW PRESSURE CENTER IN THE MIDWEST AND A
WARM FRONT SOUTHWEST OF THE CWA LIFTING NORTHEASTWARD. PRECIPITATION
SHOULD TURN OFF OVERNIGHT FROM SOUTHWEST TO NORTHEAST AS A H5 S/W
MOVES INTO THE AREA. AS THE H5 S/W CROSSES...ANY CHANCE FOR
LINGERING SHOWERS OR THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH.

BROAD HIGH PRESSURE NORTH OF THE REGION WILL PROVIDE A LULL IN ANY
RAINFALL WITH AN EASTERLY DRYING WIND ON SATURDAY AND COOLER
TEMPERATURES IN THE 60S FOR THE WEEKEND INTO EARLY NEXT WEEK. A
REPEATED PATTERN WILL SEE ANOTHER SURFACE LOW IN THE MIDWEST WITH AN
EASTERLY ORIENTED WARM FRONT OVER THE OHIO VALLEY FOR SATURDAY
NIGHT...WITH INCREASING CHANCES FOR STORMS TO DEVELOP STARTING WITH
THE HEATING OF THE DAY SATURDAY AND CULMINATING DURING THE DAY
SUNDAY WHEN THE SURFACE LOW TRACKS OVER OHIO.  UPPER LEVEL PATTERN
HAS ANOTHER S/W MOVING THROUGH SUNDAY NIGHT WHICH SHOULD TURN OFF
ANY RAIN MONDAY. GFS...EUROPEAN...AND HPC GUIDANCE ALL DIFFER BEYOND
SUNDAY AS THE GFS IS PROGRESSIVE WITH THE SURFACE WAVE AND SHOULD BE
THE WAY THE PATTERN EVOLVES GIVEN H5 ZONAL FLOW. EUROPEAN HOLDS BACK
THE SURFACE LOW MONDAY AND HPC GOES EVEN FURTHER WITH KEEPING THE
CIRCULATION IN OHIO THROUGH TUESDAY. LEANED TOWARD THE MORE
PROGRESSIVE GFS AND KEPT A COOLER FORECAST UNTIL MON/TUES AS THE
CLEAR SKIES WITH HIGH PRESSURE SETTLING IN WILL OFFSET ANY WEAK COLD
ADVECTION WITH A HIGH IN THE UPPER MIDWEST.

TEMPERATURES WILL BE SEASONABLY MILD IN THE 60S TO LOWER 70S FOR

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHRA AND CONVECTION BEGINNING TO DEVELOP MAINLY SOUTH OF
I-70. HAVE INCLUDED VCTS FOR THE AFTERNOON IN NORTHERN TAF SITES
WITH MORE WIDESPREAD ACTIVITY ACROSS THE SOUTH NEAR OHIO RIVER
DURING THE EVENING. MODELS INDICATING AT LEAST MVFR CIGS ACROSS FCST
AREA AFTER 03Z INTO THE DAY ON WEDNESDAY. WILL KEEP THOSE IN FCST
WITH SOME IMPROVEMENT NEAR 18Z WEDNESDAY. EXPECT SCATTERED SHRA TO
RETURN TO SOUTHWEST TAF SITES WEDNESDAY AFTERNOON AND EVENING.
WINDS GENERALLY WEST TURNING TO THE NORTH AND NORTHEAST TONIGHT
INTO WEDNESDAY NEAR 10 KNOTS.

OUTLOOK...MVFR CIGS AND VSBYS WITH SOME THUNDERSTORMS POSSIBLE WEDNESDAY
INTO THURSDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS
AVIATION...PADGETT
Hazardous weather outlook, Apr 26, 4:04 AM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT TUE APR 26 2016

OHZ026-034-035-042>046-051>056-064-065-074-270915-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-
HOCKING-
504 AM EDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-270915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND
MOVE EAST-SOUTHEAST THROUGH THE REGION GOING INTO THE EVENING
HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. THE MOST LIKELY
TIMING FOR STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO BE
BETWEEN 4 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE POTENTIAL FOR
DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AND THURSDAY.

In the hours before

Special weather statement, Apr 26, 3:20 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT TUE APR 26 2016

INZ059-OHZ060-070-262045-
UNION IN-PREBLE OH-BUTLER OH-
420 PM EDT TUE APR 26 2016

...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY IN EAST CENTRAL
INDIANA...SOUTHWESTERN PREBLE COUNTY IN WEST CENTRAL OHIO AND
NORTHWESTERN BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL 445 PM EDT...

AT 420 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER LIBERTY...
MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
NICKEL SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
OXFORD...LIBERTY...CAMDEN...WEST COLLEGE CORNER...SALEM...BROWNSVILLE...
COLLEGE CORNER...SOMERVILLE...FAIRHAVEN...DUNLAPSVILLE...SUGAR VALLEY...
LAKE LAKENGREN...MUTTONVILLE...KITCHEL...COTTAGE GROVE...CHARLOTTESVILLE...
CLIFTON...HUESTON WOODS STATE PARK...WHEATVILLE AND MORNING SUN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3969 8502 3970 8456 3947 8463 3951 8482
      3952 8482 3952 8487 3956 8504 3958 8504
TIME...MOT...LOC 2020Z 274DEG 21KT 3962 8495
Local storm report, Apr 26, 3:22 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             5 WNW BLANCHESTER       39.32N 84.07W
04/26/2016  M0.88 INCH       WARREN             OH   TRAINED SPOTTER

&&

KURZ
Local storm report, Apr 26, 3:24 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
424 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 NE MORROW             39.36N 84.12W
04/26/2016  E1.75 INCH       WARREN             OH   PUBLIC

            ESTIMATED GOLFBALL SIZE HAIL

&&

KURZ
Local storm report, Apr 26, 3:30 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 W BLANCHESTER         39.29N 84.01W
04/26/2016  M1.00 INCH       WARREN             OH   TRAINED SPOTTER

&&

KURZ
Local storm report, Apr 26, 3:34 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             ROCKBRIDGE              39.58N 82.52W
04/26/2016  M0.75 INCH       HOCKING            OH   PUBLIC

&&

KURZ
Special weather statement, Apr 26, 3:35 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT TUE APR 26 2016

OHZ062-071-072-262100-
GREENE OH-CLINTON OH-WARREN OH-
435 PM EDT TUE APR 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENE...NORTHWESTERN
CLINTON AND NORTHEASTERN WARREN COUNTIES UNTIL 500 PM EDT...

AT 435 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BELLBROOK...MOVING SOUTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
XENIA...BELLBROOK...NEW JASPER...HARVEYSBURG...SPRING VALLEY...ROXANNA...
GREENE COUNTY AIRPORT...PAINTERSVILLE...NEW BURLINGTON...KINGMAN...
OAKLAND...MIDDLETON CORNER...MOUNT HOLLY AND LUMBERTON.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 45 AND 50.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3959 8411 3970 8403 3964 8373 3945 8392
TIME...MOT...LOC 2035Z 301DEG 9KT 3962 8400

SITES

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
April 26, 3:42 PM EST to 3:46 PM EST
Where
Union County, Liberty
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.630, -84.930

Hail, Fayette

When
April 26, 4:57 PM EST to 5:01 PM EST
Where
Fayette County, Alpine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -85.180

Thunderstorm Wind, Fayette

When
April 26, 4:57 PM EST to 5:01 PM EST
Where
Fayette County, Alpine
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.550, -85.180

Tree limbs were knocked down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622584, 622585, 622589.